Nebraska, 2020

Hail and High Wind in Nebraska, March 19 to 20, 2020

March 19 to 20, 2020 · NWS GID · 17 events in 12 counties and zones

On this Thursday, the first severe thunderstorms of the year occurred, followed by windy conditions and even accumulating snow in some areas. A few weak thunderstorms began forming around 1230 PM CST, with two small clusters over Harlan and Clay counties.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

On this Thursday, the first severe thunderstorms of the year occurred, followed by windy conditions and even accumulating snow in some areas. A few weak thunderstorms began forming around 1230 PM CST, with two small clusters over Harlan and Clay counties. Other showers and thunderstorms developed south of Interstate 80, and by mid-afternoon, they had moved across and to the north of the Interstate. A couple of these storms became severe and produced large amounts of hail (the freezing level was around 8,000 ft AGL). One storm turned severe from northwest Kearney county into south-central Buffalo county, where hail up to the size of ping pong balls occurred, including in the southwest part of the city of Kearney. There was a narrow swath of Interstate 80 that was covered with hail, and snowplows needed to be deployed. The other severe storm tracked from near Edgar to McCool Junction, where it also produced hail up to the size of ping pong balls. The thunderstorm activity ended by late afternoon. These storms were elevated, on the cold side of a strong cold front. As the colder temperatures near-surface moved in, and lapse rates steepened, north winds increased to 30 to 35 mph, with frequent gusts between 45 and 55 mph. There were a few higher wind gusts, including 63 mph at the Lexington airport, which was the highest gust recorded, 59 mph near Odessa, and 58 mph at Cozad and Hastings. Late in the afternoon, the thunderstorms weakened into showers which eventually morphed into stratiform rain as they encountered stability. This rain moved into increasingly colder air where it changed to snow north of a line from Lexington to Fullerton. One to 5 inches of snow fell, with most areas measuring 1 to 3 inches. The highest amounts were 5 inches near Scotia, 4 inches near Johnson Lake, with 3 inches at Greeley and Ord. Snow began accumulating during the late afternoon, and continued through the evening hours. The snow rapidly dissipated just after midnight CST.

At sunrise, a 1000 mb low pressure system was over southeast Colorado, with a warm front extending east across northern Kansas. A stationary Arctic front was over the northern Rockies and Plains. During the day, the stationary front become mobile and accelerated southward, merging with the occluded low and its fronts. The forward momentum of the Arctic air shoved the combined front south, also forcing the Colorado low to weaken as it migrated along the front into central Kansas. In the upper-levels, the longwave pattern was typical of the mean flow that had stubbornly prevailed since the middle of November. The flow over North America was split, with a trough over the western U.S. and a ridge over the Gulf of Mexico. The flow was from the southwest over the Central Plains, with a potent, intensifying shortwave trough over Colorado and New Mexico during the morning. By sunset, a small closed low had formed along the Nebraska-Kansas border. Due to the confluence of the northern and southern streams, the low quickly dissipated and, by Friday morning, all that was left was a modest shortwave trough over Wisconsin and Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 19, 12:40 PM CST, 56 minutes earlier.

Area forecast discussion, Mar 19, 12:40 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
140 PM CDT Thu Mar 19 2020

...WE ARE NOW MONITORING RADAR AS SCT TSTMS ARE DEVELOPING...

.SHORT TERM...(This evening through Friday)
Issued at 140 PM CDT Thu Mar 19 2020

Plan to keep this brief to maximize availability for monitoring
radar.

Be sure to follow SPC SWOMCD's and any Watches as svr tstms could
occur before sunset.

Aloft: RAP tropopause analyses/WV imagery/aircraft wind obs
indicated a trof over the Wrn USA with a ridge over the GlfMex. A
potent shrtwv trof was embedded within the Wrn trof over CO and
lifting NE into NEB/KS. This trof will cross the CWA this eve.
Behind this trof...a minor shrtwv ridge will arrive by dawn Fri
with low-amplitude WSW flow evolving overhead Fri.

Surface: 998 mb low pres was along the CO-KS border with a strong
warm front extending ENE thru Srn NEB into IA. This front does
bisect the CWA just N of the KS state line. A strong cold front
was over the Nrn plns. This front will move S this afternoon. The
2 fronts will merge and the combined front will accelerate SE away
from the area this eve. The push will be provided by a strong
1040+ mb high over Cntrl Canada which is sinking S. This will
strengthen the pres grad over the rgn tonight. The low will weaken
and a new low will evolve over the GtLks tonight...while the high
sinks into the Nrn Plns. The high will remain there tomorrow.

Rest of this afternoon: Cldy N of the front and mostly sunny to
the S. Expect sct tstms to form espcly near the front. Some storms
could be svr. This will be a low CAPE/higher shear scenario.
Mainly looking like a hail and gusty wind type event. The risk of
a tornado is low as winds will be unidirectional in the warm
sector. Best shear will be on the cold side of the front.

Tonight: Rain changes to brief 3-6 hr period of snow as cold air
slams in here. Snow will essentially be done by midnight or
shortly thereafter. Windy! N winds 25-35 mph with G50. Rapid
clearing from N-S after midnight.

Fri: Sunny. Cold. Diminishing winds.

.LONG TERM...(Friday night through Thursday)
Issued at 140 PM CDT Thu Mar 19 2020

Aloft: No change in the longwave pattern we've seen since mid
Nov...with a trof over the Wrn USA and a ridge over the E. This
will generally translate to continued low-amplitude WSW flow over
NEB/KS. A wk shrtwv trof is fcst to cross the rgn Mon night into
Tue. The last 2 runs of global mdls are in good agreement that the
flow will amplify some late next wk...with the flow turning SW
Thu as the Wrn trof becomes mobile and gets closer.

Surface: The Nrn Plns high will gradually move E thru the wknd
with return flow developing here. A wk cool front is fcst to move
thru Sun night. Multiple lows will then form over the Cntrl US/Can
Tue-Wed. The two that will probably affect the CWA will be Mon
night into Tue...with no cool air behind it...and then Wed night
and there will be a cooldown behind that low.

Temps: Normal daytime highs are low 50s. Temps will be at or
above normal thru next Thu...mostly above normal.

Precip: A couple chances for very light wintry mix or shwrs with
embedded non-svr tstms. Am holding off on much elaboration due to
impending tstm development this afternoon.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 140 PM CDT Thu Mar 19 2020

Significant Wx: IFR with sct +TSRA this afternoon.

This afternoon: IFR CIGs and variable VSBYs between MVFR and IFR.
Sct +TSRA are developing. Not sure either terminal takes a direct
hit...but it's psbl. NNE-N winds gradually incrs 25-35 kt.
Confidence: Medium

Tonight: IFR CIGs/VSBYs as rain changes to snow. Some wet accum
psbl before ending around midnight. De-icing will be required. N
winds increase to around 30 kt with G40-45 kt at times. Rapid
clearing and becoming VFR after midnight. Confidence: High

Fri thru 18Z: VFR. No clds at or below 10K ft. N winds gradually
diminish to 10-20 kt. Confidence: High

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 7 AM CDT Friday for NEZ039>041-046-
     047-060-061.

KS...NONE.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Kelley
Hazardous weather outlook, Mar 19, 12:49 PM CST, 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
149 PM CDT Thu Mar 19 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201900-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
149 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are likely this afternoon. A few storms
may be severe...producing hail up to the size of golfballs and
wind gusts of 50 to 60 mph.

Very low humidity levels and gusty winds will result in near
critical fire weather along and south of Kansas Highway 24.

Rain will change to snow tonight...and some minor accumulation is
possible roughly along and north of Highway 6 in south central
Nebraska. A Winter Weather Advisory is in effect along and north
of a line from Lexington to Kearney to Saint Paul to Fullerton
where 1 to 2 inches of accumulation could occur.

North winds will increase to 25 to 35 MPH with gusts between 40
and 50 MPH likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance for a few non-severe thunderstorms
Monday afternoon through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early this evening.
Spotters and dispatchers...please relay any reports of hail or
wind damage to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Special weather statement, Mar 19, 12:50 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
150 PM CDT Thu Mar 19 2020

NEZ073-074-083-191915-
Phelps NE-Kearney NE-Harlan NE-
150 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHELPS...WEST CENTRAL
KEARNEY AND NORTHEASTERN HARLAN COUNTIES UNTIL 215 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntley, or 12 miles south of Holdrege, moving north at 35 mph.

Penny size hail and wind gusts up to 45 mph will be possible with
this storm.

Locations impacted include...
Holdrege, Axtell, Wilcox, Funk, Atlanta, Huntley and Ragan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4015 9931 4021 9953 4064 9939 4055 9906
TIME...MOT...LOC 1849Z 200DEG 32KT 4026 9939

Thies
Local storm report, Mar 19, 1:12 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
212 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             HOLDREGE                40.44N 99.38W
03/19/2020  E0.70 INCH       PHELPS             NE   EMERGENCY MNGR

            PEA TO DIME SIZE REPORTED.

&&

KELLEY
Special weather statement, Mar 19, 1:12 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
212 PM CDT Thu Mar 19 2020

NEZ073-074-083-084-191945-
Franklin NE-Phelps NE-Kearney NE-Harlan NE-
212 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRANKLIN...SOUTHEASTERN
PHELPS...SOUTHWESTERN KEARNEY AND NORTHEASTERN HARLAN COUNTIES UNTIL
245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Republican City, or 22 miles southeast of Holdrege, moving north at
30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Axtell, Hildreth, Wilcox and Bloomington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4050 9924 4045 9889 4008 9903 4011 9927
TIME...MOT...LOC 1911Z 189DEG 26KT 4017 9914

Thies
Special weather statement, Mar 19, 1:15 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
215 PM CDT Thu Mar 19 2020

NEZ077-087-191945-
Thayer NE-Fillmore NE-
215 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FILLMORE AND
NORTHERN THAYER COUNTIES UNTIL 245 PM CDT...

At 215 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Milligan to Belvidere. Movement was northeast
at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Milligan, Bruning, Alexandria, Ohiowa, Carleton, Belvidere and
Strang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4023 9773 4056 9748 4059 9737 4025 9737
TIME...MOT...LOC 1915Z 245DEG 31KT 4052 9737 4027 9758

Thies
Special weather statement, Mar 19, 1:18 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
218 PM CDT Thu Mar 19 2020

NEZ073-074-191945-
Phelps NE-Kearney NE-
218 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHELPS AND NORTHWESTERN
KEARNEY COUNTIES UNTIL 245 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holdrege, moving north at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Holdrege and Funk.

LAT...LON 4067 9935 4065 9906 4037 9927 4039 9942
TIME...MOT...LOC 1918Z 197DEG 26KT 4044 9931

Thies

The radar

The Grand Island radar (KUEX), 85 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 winter weather, 5 high wind. Local standard time, as filed.

Hail, Fillmore

When
March 19, 1:36 PM CST
Where
Fillmore County, Ohiowa
Measured
0.75 in hail
Reported by
Public
Coordinates
40.420, -97.450

Hail, Kearney

When
March 19, 1:46 PM CST
Where
Kearney County, 9.22 mi NNW of Axtell
Measured
1 in hail
Property damage
$125,000
Reported by
Trained Spotter
Coordinates
40.610, -99.160

Hail was mostly pea to nickel sized, with a few quarter size stones, and was 2 inches deep in the yard.

Hail, Buffalo

When
March 19, 2:04 PM CST to 2:12 PM CST
Where
Buffalo County, 2 mi SW of Kearney to 2 mi ENE of Kearney
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
40.679, -99.107

Hail ranged in size from nickels to half dollars. Enough hail fell to cover Interstate 80 and snow plows were dispatched to clear the road.

Hail, Nuckolls

When
March 19, 2:24 PM CST
Where
Nuckolls County, 4.18 mi N of Angus
Measured
0.88 in hail
Reported by
Public
Coordinates
40.340, -97.970

Hail, Fillmore

When
March 19, 2:59 PM CST
Where
Fillmore County, Grafton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.630, -97.700

Hail was mostly pea sized, with a few stones as large as a quarter.

Hail, York

When
March 19, 3:15 PM CST
Where
York County, 1 mi S of Mc Cool Jct
Measured
1.25 in hail
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
40.736, -97.580

High Wind, Dawson

When
March 19, 4:35 PM CST
Where
Dawson forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

A post-frontal non-thunderstorm wind gust of 63 MPH was measured by the Lexington Airport AWOS.

Winter Weather, Valley

When
March 19, 5:00 PM CST to March 20, 12:00 AM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 5 inches across the county. The combination of snow and strong winds resulted in visibility dropping down to less than 1/2 mile at times.

Winter Weather, Greeley

When
March 19, 5:00 PM CST to March 20, 1:00 AM CST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 5 inches across the county. The combination of snow and strong winds resulted in visibility dropping down to less than 1/2 mile at times.

High Wind, Dawson

When
March 19, 5:12 PM CST
Where
Dawson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

A post-frontal non-thunderstorm wind gust of 58 MPH was measured by a mesonet station located 1 mile north-northeast of Cozad.

Winter Weather, Dawson

When
March 19, 6:00 PM CST to March 20, 1:00 AM CST
Where
Dawson forecast zone
Reported by
COOP Observer
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 1 to 5 inches across the county. The combination of snow and strong winds resulted in visibility dropping down to less than 1/2 mile at times.

Winter Weather, Nance

When
March 19, 6:00 PM CST to March 20, 1:00 AM CST
Where
Nance forecast zone
Reported by
COOP Observer
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 1 to 4 inches across the county. The combination of snow and strong winds resulted in visibility dropping down to less than 1/2 mile at times.

Winter Weather, Howard

When
March 19, 6:00 PM CST to March 20, 1:00 AM CST
Where
Howard forecast zone
Reported by
COOP Observer
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 1 to 4 inches across the county. The combination of snow and strong winds resulted in visibility dropping down to less than 1/2 mile at times.

Winter Weather, Sherman

When
March 19, 6:00 PM CST to March 20, 1:00 AM CST
Where
Sherman forecast zone
Reported by
COOP Observer
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 1 to 4 inches across the county. The combination of snow and strong winds resulted in visibility dropping down to less than 1/2 mile at times.

High Wind, Buffalo

When
March 19, 8:03 PM CST
Where
Buffalo forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A post-frontal non-thunderstorm wind gust of 59 MPH was measured by a mesonet station located 5 miles east-northeast of Odessa.

High Wind, Adams

When
March 19, 9:43 PM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A post-frontal non-thunderstorm wind gust of 58 MPH was measured by a mesonet station located 1 mile southwest of Roseland.

High Wind, Adams

When
March 19, 10:58 PM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A post-frontal non-thunderstorm wind gust of 58 MPH was measured by the Hastings Airport ASOS.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873023, 873024, 873029, 873026, 873027, 873028, 873035, 873057, 873058, 873036, 873056, 873059, 873060, 873062, 873037, 873046, 873045.